Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 246, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Aug 17, 2017, 5:43 PM CDT for Sherman County, Texas. It was in force for 77 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2017, 5:43 PM CDT (22:43 UTC)
- Expired
- Aug 17, 2017, 7:00 PM CDT
- In force
- 77 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
County Sherman County, TX
The radar
The Amarillo radar (KAMA), 111 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 6:27 PM CDT | HAIL 1.75 | 15 Wsw Gruver, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 44 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.7 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 72 J/kg
- Mixed-layer CIN
- -262 J/kg
- Mixed-layer LCL
- 2030 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
303
WUUS54 KAMA 172243
SVRAMA
TXC421-180000-
/O.NEW.KAMA.SV.W.0246.170817T2243Z-170818T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
543 PM CDT THU AUG 17 2017
The National Weather Service in Amarillo has issued a
* Severe Thunderstorm Warning for...
Southeastern Sherman County in the Panhandle of Texas...
* Until 700 PM CDT
* At 542 PM CDT, a severe thunderstorm was located 10 miles southeast
of Stratford, moving southeast at 10 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Expect some tree damage. Damage is likely to mobile
homes, roofs, and outbuildings. Hail damage to vehicles
is expected.
* This severe thunderstorm will remain over mainly rural areas of
southeastern Sherman County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3621 10197 3634 10197 3641 10163 3606 10163
3612 10185
TIME...MOT...LOC 2242Z 282DEG 7KT 3627 10190
HAIL...1.00IN
WIND...70MPH
$$
MJG3 follow-up statements
040
WWUS54 KAMA 172303
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
603 PM CDT THU AUG 17 2017
TXC421-180000-
/O.CON.KAMA.SV.W.0246.000000T0000Z-170818T0000Z/
Sherman TX-
603 PM CDT THU AUG 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHEASTERN SHERMAN COUNTY...
At 602 PM CDT, a severe thunderstorm was located 13 miles southeast
of Stratford, moving east at 10 mph.
This is a very dangerous storm.
HAZARD...80 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles. Tree
damage and power outages are likely. People and animals
outdoors will be injured. Expect hail damage to roofs,
siding, windows, and vehicles.
This severe thunderstorm will remain over mainly rural areas of
southeastern Sherman County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3623 10195 3633 10190 3641 10163 3606 10163
3612 10185
TIME...MOT...LOC 2302Z 282DEG 7KT 3626 10185
HAIL...1.50IN
WIND...80MPH
$$
MJG257
WWUS54 KAMA 172317
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
617 PM CDT THU AUG 17 2017
TXC421-180000-
/O.CON.KAMA.SV.W.0246.000000T0000Z-170818T0000Z/
Sherman TX-
617 PM CDT THU AUG 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHEASTERN SHERMAN COUNTY...
At 617 PM CDT, a severe thunderstorm was located 12 miles north of
Sunray, or 19 miles southeast of Stratford, moving southeast at 15
mph.
This is a very dangerous storm.
HAZARD...80 mph wind gusts and two inch hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles. Tree
damage and power outages are likely. People and animals
outdoors will be injured. Expect hail damage to roofs,
siding, windows, and vehicles.
This severe thunderstorm will remain over mainly rural areas of
southeastern Sherman County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3621 10189 3629 10184 3641 10163 3606 10163
3612 10185
TIME...MOT...LOC 2317Z 298DEG 11KT 3620 10176
HAIL...2.00IN
WIND...80MPH
$$
MJG192
WWUS54 KAMA 172330
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
630 PM CDT THU AUG 17 2017
TXC421-180000-
/O.CON.KAMA.SV.W.0246.000000T0000Z-170818T0000Z/
Sherman TX-
630 PM CDT THU AUG 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHEASTERN SHERMAN COUNTY...
At 630 PM CDT, a severe thunderstorm was located 12 miles northeast
of Sunray, or 24 miles southeast of Stratford, moving southeast at 15
mph.
This is a very dangerous storm.
HAZARD...80 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles. Tree
damage and power outages are likely. People and animals
outdoors will be injured. Expect hail damage to roofs,
siding, windows, and vehicles.
This severe thunderstorm will remain over mainly rural areas of
southeastern Sherman County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3619 10182 3624 10182 3629 10163 3606 10163
3610 10177
TIME...MOT...LOC 2330Z 299DEG 15KT 3616 10170
HAIL...1.50IN
WIND...80MPH
$$
MJGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 4:37 PM CDT, 1 hour 6 minutes earlier.
Area forecast discussion, Aug 17, 4:37 PM CDT, 1 hour 6 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 437 PM CDT Thu Aug 17 2017 .DISCUSSION... A shift from the recent exceptionally wet pattern to a somewhat drier (but not completely dry) pattern is underway as weaker and more backed upper flow is expected Sat through Mon. As is usually the case though, it will be difficult to break this pattern and models are now hinting at a possible return to northwest flow as early as Tuesday or Wednesday of next week. Tonight through Friday night...A slight chance for a bit of severe weather will be evident across the western half of the combined Panhandles this afternoon and this evening. Just enough effective shear could combine with upwards of 2500 J/kg MLCAPE to allow for a bit of quasi-organized convection. The best chance for anything severe will be now through 9 PM. Another round of non-severe storms may breeze through the area after midnight. Similar degrees of CAPE but likely a little less shear will be noted tomorrow with the best environment for a few strong storms probably in the eastern half of the TX Panhandle. Saturday and Sunday...These days will be more dry than wet. However, given that most of the models are mixing dewpts out to the low to mid 50s which just probably ain't happenin' over this wet ground...decided to leave some token 20 pops in the aft/evening hours both days. Monday (eclipse day)...A shortwave in SW flow will bring with it some good monsoonal moisture and likely result in extensive mid and high cloud cover (not looking great right now for the eclipse). Could also see some showers with this wave, especially in the west. Tuesday and Wednesday...A cold front is progged by the ECMWF and GEM to cross the area and hang up somewhere in the southern Panhandles. Have thrown out the GFS solution for the most part as it shows nothing of a front. Moisture/mass convergence near the front should be enough to provide a bit higher precip chcs Tue and Wed supposing the ECMWF and GEM are the right models. Temperatures...Temps throughout the next 7 days should be right around normal for this time of year. && Simpson .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 67 91 66 92 67 / 30 20 20 20 20 Beaver OK 68 96 66 98 71 / 30 30 20 20 20 Boise City OK 63 90 62 91 64 / 30 20 10 20 20 Borger TX 69 94 68 94 71 / 30 20 20 20 20 Boys Ranch TX 66 93 65 93 68 / 30 20 20 20 20 Canyon TX 66 91 65 92 67 / 30 20 20 20 20 Clarendon TX 68 93 69 94 69 / 30 20 30 10 10 Dalhart TX 64 92 64 92 66 / 30 20 20 20 20 Guymon OK 66 94 65 95 68 / 30 20 20 20 20 Hereford TX 66 91 65 91 67 / 30 20 20 20 20 Lipscomb TX 69 95 68 95 71 / 30 30 30 20 20 Pampa TX 68 93 67 93 68 / 30 20 20 20 20 Shamrock TX 69 94 69 95 70 / 30 20 30 10 10 Wellington TX 70 96 70 97 71 / 30 20 30 10 10 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 7/9
Hazardous weather outlook, Aug 17, 4:16 PM CDT, 1 hour 27 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 416 PM CDT Thu Aug 17 2017 OKZ001>003-TXZ001>020-181200- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 416 PM CDT Thu Aug 17 2017 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Strong to severe storms are possible this evening and into the overnight hours across the Panhandles. Wind and hail will be the primary threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms will be possible across portions of the Oklahoma and Texas Panhandles Friday through Wednesday. A few storms that develop during this time frame may become strong to marginally severe, with strong wind gusts and hail the primary hazards. In addition, heavy rainfall may accompany thunderstorms, which could result in localized flooding or flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later this evening.
In the hours before
Special weather statement, Aug 17, 4:23 PM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Amarillo TX
423 PM CDT THU AUG 17 2017
TXZ011-172215-
Oldham TX-
423 PM CDT THU AUG 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OLDHAM COUNTY UNTIL
515 PM CDT...
At 423 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Glenrio, or 24 miles south of Nara Visa, moving
northeast at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southwestern Oldham
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3538 10304 3551 10285 3528 10270 3518 10295
3518 10304
TIME...MOT...LOC 2123Z 235DEG 18KT 3526 10305
MJGSpecial weather statement, Aug 17, 5:09 PM CDT, 34 minutes before
Special Weather Statement National Weather Service Amarillo TX 509 PM CDT THU AUG 17 2017 TXZ011-016-172300- Deaf Smith TX-Oldham TX- 509 PM CDT THU AUG 17 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OLDHAM AND NORTH CENTRAL DEAF SMITH COUNTIES UNTIL 600 PM CDT... At 508 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles east of Glenrio, or 23 miles west of Vega, moving east at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Adrian. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3515 10291 3528 10291 3530 10253 3500 10253 TIME...MOT...LOC 2208Z 276DEG 12KT 3520 10284 MJG
Special weather statement, Aug 17, 5:16 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Amarillo TX
516 PM CDT THU AUG 17 2017
TXZ002-172300-
Sherman TX-
516 PM CDT THU AUG 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SHERMAN COUNTY UNTIL 600
PM CDT...
At 516 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Stratford, moving east at 15 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Texhoma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3623 10204 3638 10206 3649 10197 3649 10164
3621 10163
TIME...MOT...LOC 2216Z 259DEG 12KT 3631 10195
MJGThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 4:23 PM CDT | Special Weather Statement | AMA | Oldham | 52 min |
| Aug 17, 5:09 PM CDT | Special Weather Statement | AMA | Deaf Smith | 51 min |
| Aug 17, 5:16 PM CDT | Special Weather Statement | AMA | Sherman | 44 min |
| Aug 17, 5:54 PM CDT | Severe Thunderstorm Warning | AMA | Dallam, Hartley | 66 min |
| Aug 17, 6:48 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Hutchinson, Moore, Sherman | 72 min |
| Aug 17, 6:53 PM CDT | Special Weather Statement | AMA | Randall | 52 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.